Hypothyroid & Anxiety - New and Confused

Hi - I am glad I have found this forum, but rather overwhelmed by all the detail and negative stories! And would really appreciate some reassurance. And perhaps my slightly different pre-diagnosis experience might be helpful to others in the future.

I am 49 and finally went to the docs for some help with menopausal symptoms a couple of weeks ago (hot flushes, night sweats, anxiety and low mood, tiredness). And blood tests very quickly diagnosed hypothyroidism (I don't know the levels or even of what but Doctor said 'pretty high' and there did seem to be some urgency). Within a week I am on 75mg levothyroxine to start with and have been taking them for 4 days now.

The main thing for me is that I have always had anxiety problems and feel this week they are only being made worse by the treatment (or is it just the diagnosis!). This is the last thing I want. I wasn't so aware of the symptoms traditionally associated with hypo (I like exercise and wine! ;) Although I am now rapidly learning and some of them are perhaps ringing bells - I seem to have been on a perpetual diet since I was about 11 and I have always had cold hands and feet - except during this wretched menopause where everything is too hot (and now probably getting worse with thyroxine). And I have long suffered crushingly low self esteem, with a general feeling that with all the advantages I have in life I really ought to be happier! Years of therapy never seemed to shift the general fear of life.

Anyway, I know I have to be patient and wait for things to settle, especially over these first 3-4 weeks before the next blood test, but any comments would be really helpful!

Thank you and love to you all,

Sam

Last edited by

6 Replies

oldestnewest
  • Welcome to the forum, Samjc.

    80% of patients are estimated to do well on Levothyroxine and don't need support fora so they aren't posting problems or success stories. You're seeing posts from newly diagnosed patients just beginning their recovery and those who are not recovering on Levothyroxine. A recently added topic is Success Stories here healthunlocked.com/thyroidu...

    The 20% who don't do well are often undermedicated, may have intolerance to Levothyroxine, aren't converting sufficient T4 to T3, may have vitamin and mineral deficiencies or comorbidities and medication impeding recovery.

    It takes 7-8 days for Levothyroxine to be absorbed and start working and up to 6 weeks for the full impact of the dose to be felt. It's likely your anxiety has increased due to low thyroid levels and, perhaps, the diagnosis. People can feel worse for a couple of weeks after starting Levothyroxine and after a dose increase but it should pass.

    For maximum absorption take Levothyroxine with water on an empty stomach, one hour before, or two hours after, food and drink, 2 hours away from other medication and supplements and, 4 hours away from iron, calcium, vitamin D and oestrogen.

    Leave 24 hours between last dose and blood draw which should be early in the morning before food and drink (except water) as TSH is highest early and before food.

  • Thank you SO much. That has made such a difference and helped return a little perspective. :)

  • Samjc, you're welcome. Most people will feel well in a few months but it comes as an unwelcome shock to realise it takes time when we're used to fast results rom medication like antibiotics or painkillers.

  • Many thanks again Clutter. I have been having palpitations/heart flutters for a couple of days and horrid spikes of adrenaline rush as my brain assumes something awful is wrong which is far more exhausting than my initial symptoms! So am reducing my initial dose from 75 to 50 for a few days. I figure that I lived with this hypo thing for who knows how long with much less trouble than this, if I'm going to have to medicate for the rest of my life I might as well take as much time as possible to get up to the required dose!

    Thank you, Sam

  • Sam, try 50/75mcg alternate days for a week or two and then increase to 75mcg daily. Makes increasing dose a bit gentler and easier to tolerate for some.

  • Thank you, that's a good idea and I'm trying that. Still getting the heart flutters which is distressing, but hopefully will settle down in a few more days. Many thanks for your advice.

You may also like...